Minnesota, 2005Tornadoes and Hail in Minnesota, May 18, 2005
May 18, 2005 · NWS MPX · 5 events in 3 counties and zones
3 tornado, 1 funnel cloud, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 18, 1:30 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, May 18, 1:30 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CDT WED MAY 18 2005
.DISCUSSION...
SEVERE HAIL AND WIND THREAT UNTIL 19/00Z PER WW286. FORECAST
SOUNDINGS IN WEST CENTRAL INTO SOUTH CENTRAL MN SHOW SUFFICIENT CAPE
FOR SEVERE HAIL. DCAPE HAS BEEN ON THE INCREASE...AND DRY INTRUSION
FROM THE SOUTHWEST SHOULD ASSIST ATMOSPHERE IN REACHING DCAPE VALUES
SUFFICIENT FOR SVR WND...BUT MOSTLY LOW END SVR...THREAT.
VIGOROUS NEGATIVELY TILTED 700 MB TROUGH MOVING ACROSS AREA TONIGHT
INTO THU MORNING. THIS SUPPORTS HIGH POPS ESPECIALLY EASTERN CWA
TONIGHT. RATHER ANOMALOUS SEWD MOVEMENT OF SFC LOW AND 700 MB LOW
FORECAST BY NAM AND GFS...BUT CAN BELIEVE THIS GIVEN 300 MB ISOTACH
MAX ON SOUTHWEST SIDE OF 700 MB LOW/TROUGH.
USED 12Z NAM TIMING FOR PRECIPITATION AND POPS. 12Z RUN OF NAM AND
GFS AGREE ON SIMILAR TIMING OF NEXT PRECIPITATION EVENT...WHICH IS
ABOUT 18 HOURS FASTER THAN PREVIOUS RUNS AND PREVIOUS GRIDS. HAVE
ACCEPTED THE FASTER MOVEMENT. OVERALL THE BIG PLAYER ON FRIDAY NIGHT
AND SATURDAY SEEMS TO BE THE PV ANOMALY WHICH GENERATES QUITE A BIT
OF LIFT ACROSS NORTHERN MN. THIS ANOMALY DRAWS VERY WARM MOIST AIR
INTO THE FRONTAL ZONE AND SHOULD LEAD TO A DECENT CONVECTIVE EVENT
ON SATURDAY.
LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY
MODELS APPEAR TO BE COMING AROUND TO STRONGER SOLUTION FOR SATURDAY
NIGHT INTO SUNDAY. HAVE RAISED POPS A LITTLE BIT. SOME POTENTIAL FOR
HEAVY RAIN WITH SOUTHERNMOST STORMS MORE REMOVED FROM FASTEST ZONAL
FLOW. BUT IT ALSO LOOKS LIKE SHORT WAVE WILL BEGIN DROPPING
SOUTHEAST LATER ON SATURDAY SO MAY NOT BE AS MUCH TRAINING AS ONE
MIGHT THINK. BUT DEFINITELY SOMETHING TO WATCH. RAIN WILL LIKELY END
SUNDAY MORNING. SMALL CHC FOR COLD POOL SHOWERS SUNDAY AFTERNOON AND
EVENING IN NORTHEASTERN SECTIONS BUT AM SOMEWHAT SKEPTICAL. WILL
MAINTAIN POPS BASED ON COLLABORATION. NEXT SYSTEM AFTER THAT LOOKS
LIKE A CARBON COPY OF THE SYSTEM THIS WEEKEND ALTHO MODELS HAVE NOT
HAD IT EASY IN THIS PATTERN. WILL MATCH UP WITH ARX AND DMX FOR CHC
STORMS TUESDAY AND TUESDAY NIGHT WHEN ECMWF AND GFS SHOW THE BEST
AGREEMENT ON THE SHORT WAVE.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.
&&
NAISTAT/KRAUSE
Hazardous weather outlook, May 18, 4:54 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
554 AM CDT WED MAY 18 2005
MNZ041>043-047>051-054>059-064>067-073>075-082-083-091-191053-
BENTON-BLUE EARTH-BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-
MARTIN-MCLEOD-MEEKER-MORRISON-NICOLLET-POPE-REDWOOD-RENVILLE-
SHERBURNE-SIBLEY-STEARNS-STEVENS-SWIFT-TODD-WATONWAN-WRIGHT-
YELLOW MEDICINE-
554 AM CDT WED MAY 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER
PORTIONS CENTRAL AND SOUTHERN MINNESOTA. THE RISK AREA IS ALONG AND
WEST OF A LINE FROM LITTLE FALLS THROUGH HUTCHINSON TO FAIRMONT.
A FEW SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE
EXPECTED.
THE STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF A LOW
PRESSURE SYSTEM AND COLD FRONT APPROACHING WESTERN MINNESOTA FROM
THE DAKOTAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER COLD FRONT IS FORECAST TO APPROACH WESTERN MINNESOTA
FROM THE DAKOTAS SATURDAY AFTERNOON AND EVENING. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT AND A FEW OF THE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
MNZ044-045-052-053-060>063-068>070-076>078-084-085-092-093-
WIZ014>016-023>028-191053-
ANOKA-BARRON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-
MILLE LACS-PEPIN-PIERCE-POLK-RAMSEY-RICE-RUSK-SCOTT-ST CROIX-STEELE-
WASECA-WASHINGTON-
554 AM CDT WED MAY 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
RAH
Event by event
3 tornado, 1 funnel cloud, 1 hail. Local standard time, as filed.
Tornado, Stevens
- When
- May 18, 5:45 PM CST to 5:46 PM CST
- Where
- Stevens County, 3 mi S of Donnelly
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.650, -96.017
A farmer saw a "block wide" tornado briefly touch down and pick up dirt in an open field in Pepperton Township, Section 14.
Funnel Cloud, Swift
- When
- May 18, 5:58 PM CST
- Where
- Swift County, 11 mi S of Benson
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
A funnel cloud was reported by a Sheriff's deputy 4 miles north of the Chippewa/Swift County line south of Benson.
Tornado, Swift
- When
- May 18, 6:03 PM CST to 6:05 PM CST
- Where
- Swift County, 7 mi S of Benson
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.217, -95.617
Two Sheriff's deputies saw a tornado pick up debris near Highway 29.
Hail, Swift
- When
- May 18, 6:10 PM CST
- Where
- Swift County, 7 mi S of Benson
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.217, -95.617
Tornado, Chippewa
- When
- May 18, 6:28 PM CST to 6:30 PM CST
- Where
- Chippewa County, 10 mi N of Clara City
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 25 yd
- Reported by
- STORM CHASER
- Coordinates
- 45.100, -95.367
A tornado was reported by a storm chaser on the ground for 1 ½ minutes just south of the intersection of County Road 3 and the Swift/Chippewa County border, about 4 miles south of Murdock.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, May 18, 2005$1.0 million · 1 event
- Tornadoes in Iowa, May 18, 2005$100,000 · F1 · 3 events
- Tornado in Washington, May 18, 2005$6,000 · F1 · 1 event
- Flash Flooding and Hail in Kansas, May 18 to 19, 2005$2,000 · 1.75 in hail · 18 events
- Flash Flooding and Flooding in Puerto Rico, May 18, 200515 events
- Avalanche in Colorado, May 18, 20051 injured · 1 event
- Flooding in Puerto Rico, May 18, 20055 events
- Damaging Winds in Oregon, May 18, 200570 kt wind · 3 events
- Flash Flooding in Puerto Rico, May 18, 20052 events
- Hail in Nebraska, May 18, 20050.75 in hail · 1 event
- Hail in Nebraska, May 18, 20050.88 in hail · 1 event
- Hail in Iowa, May 18, 20050.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447004, 5447005, 5447006, 5447007, 5447008.